Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 77, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Aug 28, 2023, 3:35 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2023, 3:35 PM MDT (21:35 UTC)
- Expired
- Aug 28, 2023, 6:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 99 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.6 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 2171 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- -18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
480
WGUS55 KBOU 282135
FFWBOU
COC069-290030-
/O.NEW.KBOU.FF.W.0077.230828T2135Z-230829T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
335 PM MDT Mon Aug 28 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
South Central Larimer County in north central Colorado...
* Until 630 PM MDT.
* At 335 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 1.2 inches of
rain have fallen. The expected rainfall rate is 1.25 to 1.5 inches
in 1 hour. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, gulches,
roads, and poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Estes Park and Glen Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 4048 10556 4044 10559 4040 10556 4038 10549
4039 10542 4043 10540 4046 10545
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1.25-1.5 INCHES IN 1 HOUR
$$
HEAVENER1 follow-up statement
514
WGUS75 KBOU 290022
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
622 PM MDT Mon Aug 28 2023
COC069-290032-
/O.EXP.KBOU.FF.W.0077.000000T0000Z-230829T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
622 PM MDT Mon Aug 28 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM MDT THIS EVENING FOR
SOUTH CENTRAL LARIMER COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
LAT...LON 4048 10556 4044 10559 4040 10556 4038 10549
4039 10542 4043 10540 4046 10545
$$
HEAVENERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:54 PM MDT, 41 minutes earlier.
Area forecast discussion, Aug 28, 2:54 PM MDT, 41 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 254 PM MDT Mon Aug 28 2023 .SHORT TERM...(This evening through Tuesday) Issued at 223 PM MDT Mon Aug 28 2023 Radar shows scattered showers and storms mainly over the mountains and foothills this afternoon. They are producing brief heavy rainfall and small hail. The storms that move off the foothills and onto the plains are struggling to maintain their strength and most are dissipating quickly. This is likely due to an inversion around 650 mb that is showing up on the ACARS soundings. Some additional daytime heating will help to overcome this inversion but, overall, it will limit the storm coverage especially east of I-25. These showers and storms will continue through the early evening and then the lack of instability will result in them dissipating. Skies will clear tonight with usual drainage wind patterns. Low temperatures will be around normal. Subsident flow will be over Colorado on Tuesday as the axis of a ridge pushes out a shortwave trough. Sounding show it will be a very stable airmass with an inversion near 550 mb. Much drier air will be in place and the vast majority of the forecast area will be dry tomorrow. The only exception will be the southern foothills and South Park where a couple weak showers could form. The mostly sunny conditions will allow temperatures to warm up a couple of degrees compared to today's temperatures. Highs will still be below normal as it will be a gorgeous day. .LONG TERM...(Tuesday night through Monday) Issued at 223 PM MDT Mon Aug 28 2023 Wednesday, the upper ridge flattens in response to a shortwave trough moving across the northern portion of the CONUS. As a result, weak westerly subsident flow aloft works into the region keeping it mainly dry. Marginal instability develops in the mountains & Palmer Divide which can support low chances (< 30%) for scattered showers and thunderstorms in the afternoon. Within the drier airmass, temperatures increase back into the low 90s across the lower elevations. Thursday into Friday, an upper level trough pushes into the west coast, helping induce southwesterly flow aloft across Colorado. Ensemble guidance favors another "mainly dry" day with low chances for scattered showers and storm over the high country. There is an agreeable signal for increased moisture Friday and through the weekend as monsoonal moisture re-enters the region. Ensemble guidance shows a plume of above normal moisture being advected into Colorado within the southwesterly flow aloft. This will bring increased chances of showers/storms over the mountains(~40-60%), foothills, and western Palmer Divide Friday through the weekend. Adjacent plains will have low chances (< 30%) each day. Temperatures continue to be above normal across the lower elevations with highs in the lower 90s through the weekend. Monday, ensemble guidance shows a general trend of the trough to the west moving across Colorado. However, there are differences among solutions regarding positioning and timing of this wave. Depending on the solution, there could be increased shower/storm chances for the high country and parts of the plains. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1150 AM MDT Mon Aug 28 2023 Lows clouds have been impacting DEN and APA this morning. These low clouds may continue to obstruct runways visuals which could impact arrival rates at DEN through 19Z. The forecast is still on track for storms to form over the higher terrain and move through the terminals late this afternoon and evening. The VCTS was moved up to 19Z at BJC since storms could form earlier than expected there. The primary impact from these storms will be gusty winds with gusts up to 35 knots. The atmosphere will be stabilized later this evening which will put and end to the storms. Normal drainage winds will develop tonight with light winds and VFR conditions tomorrow. && .HYDROLOGY... Issued at 223 PM MDT Mon Aug 28 2023 There is a threat of flash flooding this afternoon as storms producing brief heavy rain are currently going over the recent burn areas. On Tuesday, there is no threat of flash flooding since it will be dry. The threat for flash flooding over the burn areas will be little to none Wednesday. There is a decent chance these drier conditions prevail Thursday as well resulting in very little risk for flash flooding over the burn areas. Above normal moisture re-enters the region by Friday, continuing through the weekend resulting in increased chances for showers and thunderstorms over mainly the high country. This may increase the threat for flash flooding over the burn areas. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Danielson LONG TERM...Mensch AVIATION...Danielson HYDROLOGY...Danielson/Mensch
Hazardous weather outlook, Aug 28, 11:09 AM MDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1109 AM MDT Mon Aug 28 2023 COZ030>051-291715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1109 AM MDT Mon Aug 28 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Scattered to widespread showers and thunderstorms are expected for the forecast area this afternoon and evening. The highest coverage will be over the mountains and foothills. The risk of flash flooding for the burn areas will be limited. Some storms may have small hail and gusty winds along with heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A drier and warmer pattern will be in place, from Tuesday through Thursday, with only a few afternoon thunderstorms over the higher terrain mainly south of I-70. Moisture increases Friday, continuing through the weekend resulting in increased chances of afternoon showers and thunderstorms, mainly over the high country. This may also bring an increased risk for flash flooding over the burn areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
In the hours before
Special weather statement, Aug 28, 1:34 PM MDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Denver CO
134 PM MDT Mon Aug 28 2023
COZ037-282000-
Central and Southeast Park County CO-
134 PM MDT Mon Aug 28 2023
...A strong thunderstorm will impact portions of east central Park
County through 200 PM MDT...
At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Wilkerson Pass, or 38 miles northwest of Colorado
Springs, moving southeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lake George.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3910 10551 3915 10546 3913 10544 3911 10543
3911 10542 3910 10541 3910 10537 3913 10537
3913 10533 3891 10533
TIME...MOT...LOC 1934Z 315DEG 15KT 3911 10541
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HEAVENERLocal storm report, Aug 28, 2:16 PM MDT, 1 hour 19 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
216 PM MDT Mon Aug 28 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Flood 6 SE Virginia Dale 40.88N 105.28W
08/27/2023 Larimer CO Park/Forest Srvc
Red Mountain Rd also known as County Rd 37
from Hwy 287 to the Wy State Line has washed
out and is impassible from Hwy 287.
0300 PM Hail 3.5 SW Fort Collins 40.52N 105.12W
08/27/2023 U1.25 inch Larimer CO Cocorahs
0300 PM Hail 2.5 NW Fort Collins 40.58N 105.10W
08/27/2023 M1.00 inch Larimer CO Cocorahs
0306 PM Hail 3 W Fort Collins 40.55N 105.13W
08/27/2023 E1.00 inch Larimer CO Cocorahs
Report from mPING: Quarter (1.00 in.).
0305 PM Hail 2.8 W Fort Collins 40.56N 105.12W
08/27/2023 M0.88 inch Larimer CO Cocorahs
Extensive leaf damage reported to apple tree
and garden.
0303 PM Hail 2 NW Fort Collins 40.57N 105.10W
08/27/2023 E0.75 inch Larimer CO Public
Report from mPING: Dime (0.75 in.).
&&Special weather statement, Aug 28, 2:22 PM MDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Denver CO
222 PM MDT Mon Aug 28 2023
COZ035-039-282100-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
222 PM MDT Mon Aug 28 2023
...A strong thunderstorm will impact portions of northeastern Boulder
County through 300 PM MDT...
At 222 PM MDT, Doppler radar was tracking a strong thunderstorm over
Allenspark, or 33 miles southwest of Fort Collins, moving southeast
at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jamestown, Raymond, Allenspark, Gold Hill, Sunshine, Summerville,
Peaceful Valley, and Wallstreet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4018 10520 4001 10543 4007 10547 4008 10547
4014 10551 4015 10550 4016 10550 4018 10549
4018 10551 4017 10553 4019 10554 4021 10556
4025 10547
TIME...MOT...LOC 2022Z 311DEG 8KT 4019 10548
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HEAVENERSpecial weather statement, Aug 28, 3:08 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Denver CO
308 PM MDT Mon Aug 28 2023
COZ033-035-282145-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
South and East Jackson/Larimer/North and Northeast Grand/Northwest
Boulder Counties Above 9000 Feet CO-
308 PM MDT Mon Aug 28 2023
...A strong thunderstorm will impact portions of south central
Larimer County through 345 PM MDT...
At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Glen Haven, or 26 miles west of Fort Collins, moving
southeast at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Estes Park, Glen Haven, and Drake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4044 10564 4053 10556 4042 10530 4031 10544
4038 10557
TIME...MOT...LOC 2108Z 304DEG 17KT 4045 10554
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HEAVENERThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 6:44 PM MDT | Special Weather Statement | BOU | Elbert, Washington | 61 min |
| Aug 27, 10:22 PM MDT | Areal Flood Advisory | BOU | Denver, Jefferson | 83 min |
| Aug 27, 11:21 PM MDT | Areal Flood Advisory | BOU | Douglas | 84 min |
| Aug 28, 1:21 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 28, 1:34 PM MDT | Special Weather Statement | BOU | Teller | 26 min |
| Aug 28, 2:17 PM MDT | Areal Flood Advisory | BOU | Larimer | 3 hr |
| Aug 28, 2:22 PM MDT | Special Weather Statement | BOU | Boulder | 38 min |
| Aug 28, 2:41 PM MDT | Areal Flood Advisory | BOU | Boulder | 3 hr |
| Aug 28, 3:08 PM MDT | Special Weather Statement | BOU | Larimer | 37 min |
| Aug 28, 4:19 PM MDT | Special Weather Statement | BOU | Larimer | 26 min |
| Aug 28, 4:34 PM MDT | Special Weather Statement | BOU | Weld | 26 min |
| Aug 28, 5:21 PM MDT | Special Weather Statement | BOU | Weld | 39 min |
| Aug 28, 5:58 PM MDT | Special Weather Statement | BOU | Morgan | 47 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.